Concurrent treatment with selective serotonin reuptake inhibitors (SSRIs) and non-steroidal anti-inflammatory drugs (NSAIDs) “substantially” increases the risk of gastrointestinal bleeding compared with either drug used alone, according to research from the University of East Anglia (UEA) and published online in Alimentary Pharmacology & Therapeutics. The paper calls for revisions of package inserts to highlight the additive effect between these two widely used drug classes.
Yoon Loke, a clinical pharmacologist at UEA’s School of Medicine, Health Policy and Practice, working with colleagues at Wake Forest University in the USA, performed a meta-analysis of four studies involving 153,000 patients. The analysis confirmed previous findings that SSRIs and NSAIDs increase the likelihood of developing upper gastrointestinal haemorrhage, more than doubling and trebling the risk respectively (odds ratios 2.36 and 3.16 respectively).
However, the risk of upper gastrointestinal haemorrhage increased more than six fold (odds ratio 6.33) when patients took both SSRIs and NSAIDs. On average, the haemorrhage occurred after a median of 25 weeks' treatment with SSRIs, according to an analysis of 101 spontaneous reports. Approximately 67% of these patients were taking concurrent NSAIDs.
The authors estimated the number needed to harm (NNH) in patients aged more than 50 years without risk factors for upper gastrointestinal haemorrhage. Treating 411 people with SSRIs for a year would result in one additional hospital admission for upper gastrointestinal haemorrhage. The NNH declined to 106 among patients taking with concomitant NSAIDs.
Older people seem to be at particular risk. The likelihood of developing upper gastrointestinal haemorrhage increases with age. Furthermore, concurrent use of NSAIDs is common among older patients, reflecting the age-related increased prevalence of conditions such as osteoarthritis.
“While the SSRIs on their own carry only a small risk of harm, this risk becomes much more serious when they are taken in combination with painkillers,” says Dr Loke. “If you have a history of stomach ulcers or indigestion then SSRIs may not be the best choice for treating your depression. There are other antidepressants which seem to be less harmful.” Dr Loke also advised patients on SSRIs to use paracetamol rather than NSAIDs.
The paper calls for clinicians to target SSRIs at patients at “relatively low risk” of upper gastrointestinal haemorrhage. They also want regulatory authorities to revise SSRIs’ package inserts “to highlight the magnitude and strength of these risks, especially the additive interaction with NSAIDs”. Further research needs, the authors comment, to evaluate differences in the risk of upper gastrointestinal haemorrhage between the various SSRIs and specific NSAIDs, and ascertain the most appropriate prophylactic strategies in high-risk patients.